[Skip to Content]
[Skip to Content Landing]
Article
July 16, 1904

WILL THE LONG-CONTINUED ADMINISTRATION OF DIGITALIS INDUCE CARDIAC HYPERTROPHY?

JAMA. 1904;XLIII(3):164-165. doi:10.1001/jama.1904.92500030002
Abstract

Various authors make the statement that digitalis will cause cardiac hypertrophy, but I am not aware that experiments have been made which prove it. The assertion has its origin, no doubt, in the well-recognized clinical fact that cardiac as well as general improvement often follows the administration of digitalis in valvular heart disease. Notably is this true in mitral lesions with beginning dilatation. A case in point is here reported briefly:

A man, aged 34, suffered from repeated attacks of rheumatism followed in time by typical signs of mitral disease. He was entirely incapacitated for manual labor. Digitalis was prescribed in ordinary doses with the result that his edema and dyspnea were relieved and he was again able to take his place as a breadwinner. The patient observed that when the digitalis was stopped his symptoms tended to recur. Finding the remedy so helpful, he purchased tincture of digitalis on

First Page Preview View Large
First page PDF preview
First page PDF preview
×